Digestive Disorders / Gastroenterology Expert Forum
Chronic Nausea/Vomiting
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Chronic Nausea/Vomiting

My daughter is 32 years old and suffers from continuing nausea and vomiting.  She is nauseous almost daily but every 2-4 months she has vomiting episodes that last from 2 days to 2 weeks. These seem to be brought on by heightened stress.  She is now only able to work p/t & finances are stressful.  These acute symptoms started after a MVA she had 2.5 years ago & her ins. co. paid for all testing but have stated they don't believe her med. issues are from accident.  She was diagnosed w/closed head injury and PTSD & has been refused for med. ins. The bathtub w/warm water on her stomach is her only relief & she stays in for hours.  It hurts to have BM and the pain she feels is in her RLQ.  She has had total upper/lower GI tests, colonscopy, sonagram of gall bladder, liver, pancreas. MRI/CT scan of head. Dr's said no chrones, no ulcers, no stones, no endometriosis.  Only thing found was a motility problem & hemengenomas on her liver that dr's. said she may have had since birth. Could one have bled after her accident compromised her liver causing problem? The dr's didn't think either of these things could be causing the severity of problems she is going through and that "there are really no drugs that cld help". During bad episodes she uses phenergan & zofran w/ gives her some brief relief She is 5'7" - 110 pounds after severe episode she has weighed 99 lbs.  She is in an episode @ this time & went to emergency room to receive IV fluids. Blood tests & urine analysis showed electrolytes, white blood cell count, liver etc. were all "normal".  I don't know how long she can live like this. What diet should she try? Do you know of any clinics in Colorado that could monitor the situation?  What do you suggest, we are desparate.
Related Discussions
233190_tn?1278553401
To answer your questions:
1) If the appropriate tests are negative - i.e. ultrasound, abdominal CT scan etc. - then it would be unlikely that a hematoma affecting the liver is causing the problem.  

2) There has certainly been a comprehensive evaluation already performed, including a MRI of the head and various GI tests.  I would consider a gastric emptying scan to evaluate for gastroparesis, which can certainly manifest in nausea.  I am not based in Colorado, but you may want to consider a referral to a major academic medical center for another opinion.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
6 Comments
Blank
Avatar_n_tn
continuing with first comment - daughter yesterday had white stools.
Blank
Avatar_n_tn
I'm not sure our symptoms are exactly alike but has your daughter ever had a stool test and been tested for a parasite?  I had giardia lamblia several years ago and suffered from many of the same symptoms.  It wouldn't hurt to check.
Blank
Avatar_n_tn
Yes, my daughter did have a stool test which was "clear".  Have you heard of CVS (Cyclic Vomiting Syndrome)?  There is alot of info on the web about it, but since it is a syndrome and not a disease it is typically detected because nothing else has worked and all tests show little or nothing wrong that would cause the problem.
Blank
Avatar_n_tn
I have not heard of CVS but after years of similar symptoms and of course the stool test showing giardia - I was 30 and weighed 98 lbs.  I went drastic and went to a wholistic dr.  I went off all dairy and sugar for 3 years, I also don't drink, smoke or use caffeine.   I only ate vegetables, chicken, fish, fruit some nuts and grains... for me it was a life saver. Some drs were skeptical that this could have helped but it did. Im not a dr. but I was ready to try anything at that point and i figured it would not hurt me to eat that way.  8 years later I continue to follow and feed my kids that way.  They are never ill who knows we definately don't need that junk.
Blank
Avatar_n_tn
My husband is in a very similar situation.  He has had nausea 24/7 for almost 9 months now.  He's had a similar workup to your daughter, everything coming back "normal."  He also has very severe abdominal pain.

His nausea has been lessened by a variety of drugs, including compazine, transderm ear patches, and Librex.  He takes Librex daily and compazine and phenergan as needed.  IV fluids seem to help him the most, along with a nausea medicine given to him through the IV.  

Although his gastro doctor won't regularly prescribe him transderm patches, that is was first got him over the hump when he was throwing up daily for 1-3+ hours.  This allowed him to stop vomiting and just feel slightly nauseated for awhile.

We haven't found anything that has been able to get rid of the nausea, but there are things that have helped to control it.  Good luck with everything.  I know how frustrating it is.

Jan
***@****
Blank
Avatar_n_tn
My husband is in a very similar situation.  He has had nausea 24/7 for almost 9 months now.  He's had a similar workup to your daughter, everything coming back "normal."  He also has very severe abdominal pain.

His nausea has been lessened by a variety of drugs, including compazine, transderm ear patches, and Librex.  He takes Librex daily and compazine and phenergan as needed.  IV fluids seem to help him the most, along with a nausea medicine given to him through the IV.  

Although his gastro doctor won't regularly prescribe him transderm patches, that is was first got him over the hump when he was throwing up daily for 1-3+ hours.  This allowed him to stop vomiting and just feel slightly nauseated for awhile.

We haven't found anything that has been able to get rid of the nausea, but there are things that have helped to control it.  Good luck with everything.  I know how frustrating it is.

Jan
***@****
Blank
Avatar_n_tn
A related discussion, ? Dr./Hospital for help was started.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank